Cyanide Poisoning Overview
What is cyanide poisoning?
A person with cyanide poisoning has ingested or inhaled cyanide. Cyanide prevents the body from using oxygen at the level of the hemoglobin molecule, inside red blood cells. Cyanide poisoning causes death if it is not treated quickly. The most common causes of cyanide toxicity are inhalation of smoke from burning plastics and other industrial exposures.
What are the symptoms of cyanide poisoning?
The most common symptoms of cyanide poisoning include difficulty breathing and loss of consciousness. Additional symptoms of cyanide poisoning may include: dizziness, vertigo, headache, palpitations, breath odor (bitter almonds), vomiting, seizures, and rapid pulse.
How does the doctor treat cyanide poisoning?
Treatment for cyanide poisoning may include oxygen therapy and the rapid administration of specific cyanide antidotes.
Continue to Cyanide Poisoning Symptoms
- Gracia R, Shepherd G. Cyanide poisoning and its treatment. Pharmacotherapy. 2004 Oct;24(10):1358-65. 
- Morocco AP. Cyanides. Crit Care Clin. 2005 Oct;21(4):691-705, vi. 
- Teles FF. Chronic poisoning by hydrogen cyanide in cassava and its prevention in Africa and Latin America. Food Nutr Bull. 2002 Dec;23(4):407-12.